Together for Short Lives
Call the Helpline 0808 8088 100

Opioid-induced constipation in children’s palliative care

Journal title
Nursing children and young people
Publication year
2011
Author(s)
Stewart, G.; McNeilly, P.
Pages
31-4
Volume
23
Number
8

Accurate assessment and management of children’s symptoms at the end of life is a vital part of the children’s nurse role. Most children experience pain at this stage and opioids are the drug of choice in those requiring a palliative approach to care. Opioids are, however, not without side effects; the most common is constipation. This can cause additional stress and anxiety for children and their parents at what is already a difficult time. A number of assessment tools are available to assist nurses and other members of the care team to work with children and parents in identifying risk factors for constipation and its severity. Conventional management of opioid-induced constipation consists of stool softening or peristalsis stimulating laxatives, and often this is effective; however, laxatives also have side effects which can be distressing. This article looks at novel approaches to managing opioid-induced constipation that are beginning to come to the fore, although there is limited reference to their use in children’s palliative care.

Research abstracts